Missouri, 2004

Flooding in Missouri, March 4, 2004

March 4, 2004 · NWS SGF · 5 events in 5 counties and zones

A stationary front that extended across southern Missouri induced several rounds of heavy rain. Two to four inches of rain fell by the morning of the 4th with locally higher amounts.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A stationary front that extended across southern Missouri induced several rounds of heavy rain. Two to four inches of rain fell by the morning of the 4th with locally higher amounts. Numerous streams and creeks rose rapidly and caused minor to moderate flooding across the area. Road closures were common along with many homes and businesses with basement flooding. Roads that were flooded over include, Highway H and Columbus Road one mile north of Forsyth, Fall Creek Road three miles west of Branson, and Highways 43 and 90 near Anderson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 3, 5:47 PM CST, 7 hours 58 minutes earlier.

Area forecast discussion, Mar 3, 5:47 PM CST, 7 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
547 PM CST WED MAR 3 2004

...FLOODING AND SEVERE WEATHER POSSIBLE TONIGHT THROUGH THURSDAY
NIGHT...

.DISCUSSION...
A CONVECTIVE COMPLEX HAD SPREADING INTO SOUTHWEST MISSOURI AND
SOUTHEAST KANSAS LATE THIS AFTERNOON.  THIS CONVECTION WAS RIDING
ALONG THE 850 MB WARM FRONT ON THE NOSE OF THE LOW LEVEL JET.  THE
CONVECTION WAS ALSO SUPPORTED BY ENHANCED LIFT IN ENTRANCE REGION OF
THE UPPER JET.  FARTHER SOUTH A WARM FRONT HAD PUSHED INTO SOUTHERN
ARKANSAS AND FAR SOUTHEAST OKLAHOMA WHERE DEWPOINTS HAD RISEN INTO
THE MIDDLE 60S. WATER VAPOR IMAGERY DEPICTED THE PRIMARY UPPER LEVEL
FEATURE ALL THE WAY BACK OVER THE BAJA. RAINFALL AMOUNTS SINCE LAST
NIGHT HAVE BEEN GENERALLY IN THE ONE QUARTER TO ONE INCH RANGE.

WIDESPREAD RAIN AND EMBEDDED ELEVATED THUNDERSTORMS WILL SPREAD
ACROSS THE MISSOURI OZARKS AND SOUTHEAST KANSAS THIS EVENING. STRONG
MOISTURE TRANSPORT WILL CONTINUE OVERNIGHT AS THE LOW LEVEL JET
STRENGTHENS. PRECIPITABLE WATER VALUES WILL RISE TO AROUND 1.25
INCHES WITH 850 MB DEWPOINTS NEAR 10 DEGREES. UPWARD VERTICAL
MOTION WILL BE ENHANCED IN THE ENTRANCE REGION OF THE 300 MB JET
THAT WILL REMAIN IN PLACE ACROSS THE REGION.  CROSS SECTIONS DEPICT
SUFFICIENT ELEVATED INSTABILITY TO SUPPORT DEEP CONVECTION THROUGH
THE NIGHT. THE CONVECTION WILL RESULT IN HIGHER RAINFALL RATES AND A
GREATER RISK OF FLASH FLOODING OVERNIGHT.

THE WARM FRONT WILL LIFT SLOWLY NORTH THURSDAY AS THE UPPER LOW
LIFTS NORTHEAST INTO THE SOUTHERN HIGH PLAINS. THIS WILL RESULT IN
SURFACE CYCLOGENESIS OVER THE SOUTHERN PLAINS. WARM AIR ADVECTION
AND MOISTURE CONVERGENCE ALONG AND NORTH OF THE WARM FRONT WILL
SUPPORT PERIODS OF RAIN AND THUNDERSTORMS INTO THE DAY THURSDAY.
THE QUESTION IS HOW FAR NORTH THE WARM FRONT WILL ADVANCE. THE FRONT
MADE A DESCENT JUMP THIS AFTERNOON AND I WILL LEAN TOWARD THE SLOWER
AND MORE NORTHERLY SOLUTION OF THE ETA MODEL.  IF THIS OCCURS
SURFACE DEWPOINTS WILL RISE WELL INTO THE 50S AND MAY APPROACH 60
DEGREES NEAR THE ARKANSAS BORDER BY LATE THURSDAY AFTERNOON. AT
LEAST MODEST SURFACE BASED INSTABILITY WILL DEVELOP BUT THE
ADVANCEMENT OF THE WARM FRONT AND ANY BREAKS IN THE CLOUDS WILL BE
KEY TO THE EXTENT OF INSTABILITY. SOME POTENTIAL OF SUPERCELLS NEAR
THE WARM FRONT AND THE SURFACE LOW THAT WILL TRACK FROM SOUTHEAST
KANSAS INTO CENTRAL MISSOURI THURSDAY EVENING WHERE THE LOW LEVEL
HELICITY WILL BE ENHANCED. THE PRIMARY SEVERE RISK WILL BE DAMAGING
WINDS AS A SQUALL LINE TAKES SHAPE AHEAD OF TRAILING COLD FRONT AND
ON THE NOSE OF A 100 KT MID LEVEL JET STREAK. THIS CONVECTION WILL
BE ENHANCED BY STRONG LIFT RESULTING FROM A COUPLED JET.

THE POTENTIAL FOR FLOODING WILL INCREASE THURSDAY AND THURSDAY NIGHT
AS SEVERAL ROUNDS OF CONVECTION PUSH ACROSS THE AREA. STORM TOTALS
OF 2 TO 4 INCHES WILL LIKELY BE COMMON BY FRIDAY MORNING WITH
LOCALLY HEAVIER AMOUNTS. A FLOOD WATCH HAS BEEN ISSUED FOR THE
ENTIRE FORECAST AREA FROM THIS AFTERNOON INTO EARLY FRIDAY MORNING.

MORE TRANQUIL WEATHER WILL RETURN THIS WEEKEND. UPPER PATTERN WILL
BECOME MORE ZONAL WITH NEAR TO SLIGHTLY ABOVE NORMAL TEMPERATURES
EXPECTED.

FOSTER
&&

.AVIATION...
IFR CEILINGS AND MVFR VISIBILITIES WILL PREVAIL TONIGHT AND
THURSDAY. VISIBILITIES WILL BE LOWERED IN PRECIPITATION AND FOG.
SCATTERED THUNDERSTORMS WILL BE EMBEDDED IN THE RAIN WHICH WILL
INCREASE RAINFALL RATES AND LOWER VISIBILITIES AT TIMES.

FOSTER
&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...FLOOD WATCH THROUGH EARLY FRIDAY MORNING FOR ALL OF THE
MISSOURI OZARKS.
.KS...FLOOD WATCH THROUGH EARLY FRIDAY MORNING FOR EXTREME SOUTHEAST
KANSAS.

WFO SGF
Hazardous weather outlook, Mar 3, 2:00 PM CST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
200 PM CST WED MAR 3 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041200-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
200 PM CST WED MAR 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

...HEAVY RAINFALL AND SEVERE WEATHER POSSIBLE THROUGH THURSDAY
NIGHT...

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  HEAVY RAINFALL OF ONE TO THREE INCHES AND LOCALIZED FLOODING.

  THUNDERSTORMS WITH CLOUD TO GROUND LIGHTNING...SMALL HAIL AND HEAVY
  RAIN.

  AREAS AFFECTED AND TIMING:

  ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS THROUGH TONIGHT.

  DISCUSSION:

  RAIN WITH EMBEDDED THUNDERSTORMS WILL SPREAD ACROSS THE OUTLOOK AREA
  LATE THIS AFTERNOON AND TONIGHT. RAINFALL AMOUNTS OF ONE TO TWO INCHES
  WILL BE COMMON BY THURSDAY MORNING WITH LOCALLY HEAVIER AMOUNTS
  POSSIBLE. THE EXCESSIVE RUNOFF FROM THE HEAVY RAINFALL COULD RESULT
  IN MINOR FLOODING OF LOW LYING OR OTHER FLOOD PRONE AREAS. THE
  HEAVY RAIN WILL DEVELOP AS ABUNDANT MOISTURE SURGES NORTH...AND INTERACTS
  WITH A WARM FRONT THAT WILL LIFT SLOWLY NORTH FROM SOUTHERN
  ARKANSAS.

  ADDITIONAL INFORMATION:

  A FLOOD WATCH IS IN EFFECT FOR ALL OF THE MISSOURI OZARKS AND
  SOUTHEAST KANSAS TONIGHT THROUGH EARLY FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  THE POTENTIAL OF STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP THURSDAY
  AFTERNOON AND EVENING...AS THE WARM FRONT LIFTS NORTHWARD INTO THE
  MISSOURI OZARKS AND A STRONG UPPER LEVEL STORM SYSTEM APPROACHES
  FROM THE SOUTHWEST. ALTHOUGH THE AMOUNT OF INSTABILITY REMAINS IN
  QUESTION...SUFFICIENT MOISTURE AND INSTABILITY WILL SPREAD NORTH
  INTO THE AREA TO SUPPORT THUNDERSTORM DEVELOPMENT. THE DEGREE OF
  INSTABILITY THAT DEVELOPS WILL BE A SIGNIFICANT FACTOR IN THE
  DEVELOPMENT OF SEVERE WEATHER. ATMOSPHERIC PARAMETERS ALSO
  SUGGEST THAT SUFFICIENT WIND SHEAR WILL BE IN PLACE TO SUPPORT
  SUPERCELL DEVELOPMENT NEAR THE WARM FRONT AS IT LIFTS NORTH...AND
  THE SURFACE LOW THAT WILL TRACK FROM SOUTHEAST KANSAS INTO CENTRAL
  MISSOURI. IF THIS OCCURS...AN ISOLATED TORNADO CANNOT BE RULED
  OUT. THE PRIMARY HAZARD WILL BE DAMAGING STRAIGHT LINE WINDS THAT
  WILL ACCOMPANY A SQUALL LINE THAT WILL SWEEP ACROSS THE AREA
  THURSDAY EVENING.

  IN ADDITION...THE POTENTIAL FLOODING AND FLASH FLOODING WILL
  INCREASE THURSDAY AND THURSDAY NIGHT.  HEAVY RAINFALL ASSOCIATED
  WITH THE THUNDERSTORMS WILL CAUSE SIGNIFICANT RISES ON AREA RIVERS
  AND STREAMS AND FLOODING WILL BE POSSIBLE.  THE STRONGER
  THUNDERSTORMS MAY ALSO PRODUCE SOME LOCALIZED FLASH FLOODING...
  ESPECIALLY IN FLOOD PRONE AREAS SUCH AS LOW LYING AREAS.  RAINFALL
  AMOUNTS OF 2 TO 4 INCHES ARE EXPECTED WITH THIS STORM SYSTEM
  WITH LOCALIZED HIGHER AMOUNTS POSSIBLE.

  THOSE WITH INTERESTS ALONG AREA RIVERS AND STREAMS...OR OTHER
  FLOOD PRONE AREAS ACROSS THE MISSOURI OZARKS AND SOUTHEAST
  KANSAS SHOULD CONTINUE TO MONITOR THE LATEST FORECASTS AND
  DISCUSSIONS CONCERNING THE FLOOD POTENTIAL. HAVE AN ACTION PLAN
  READY SHOULD FLOODING OR FLASH FLOODING TAKE PLACE IN YOUR
  LOCATION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT...HOWEVER
  SPOTTERS MAY BE NEEDED ON THURSDAY AND THURSDAY NIGHT AS THE STORM
  SYSTEM MOVES INTO THE AREA AND THE RISK SEVERE WEATHER INCREASES.

FOSTER

In the hours before

Local storm report, Mar 3, 8:53 PM CST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
953 PM CDT WED MAR 03 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0919 PM     FLOOD            2 SE KIRBYVILLE         36.60N 93.14W
03/03/2004                   TANEY              MO   LAW ENFORCEMENT

            8 TO 10 INCHES OF WATER OVER LOW WATER CROSSING AT
            TRIGGER CREEK. ROAD CLOSED.

wdb
Local storm report, Mar 3, 9:49 PM CST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1049 PM CDT WED MAR 03 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0919 PM     FLOOD            2 SE KIRBYVILLE         36.60N 93.14W
03/03/2004                   TANEY              MO   LAW ENFORCEMENT

            8 TO 10 INCHES OF WATER OVER LOW WATER CROSSING AT
            TRIGGER CREEK. ROAD CLOSED.

wdb
Local storm report, Mar 3, 9:58 PM CST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1058 PM CDT WED MAR 03 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0957 PM     FLOOD            1 N FORSYTH             36.69N 93.12W
03/03/2004                   TANEY              MO   PUBLIC

            2 TO 3 FEET OF WATER OVER HWY H AND COLUMBUS RD. LOW
            WATER CROSSING IS IMPASSABLE.

FEH
Local storm report, Mar 3, 10:59 PM CST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1159 PM CDT WED MAR 03 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0919 PM     FLOOD            2 SE KIRBYVILLE         36.60N 93.14W
03/03/2004                   TANEY              MO   LAW ENFORCEMENT

            8 TO 10 INCHES OF WATER OVER LOW WATER CROSSING AT
            TRIGGER CREEK. ROAD CLOSED.

0957 PM     FLOOD            1 N FORSYTH             36.69N 93.12W
03/03/2004                   TANEY              MO   PUBLIC

            2 TO 3 FEET OF WATER OVER HWY H AND COLUMBUS RD. LOW
            WATER CROSSING IS IMPASSABLE.

1145 PM     FLOOD            ANDERSON                36.65N 94.43W
03/03/2004                   MCDONALD           MO   LAW ENFORCEMENT

            HWY 43 IN TOWN FLOODED

1154 PM     FLOOD            1 NE ANDERSON           36.66N 94.42W
03/03/2004                   MCDONALD           MO   LAW ENFORCEMENT

            HWY43 AND HWY 90 FLOODED.

FEH
Local storm report, Mar 4, 1:17 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0217 AM CDT THU MAR 04 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1139 PM     FLOOD            3 W BRANSON             36.65N 93.27W
03/03/2004                   TANEY              MO   FIRE DEPT/RESCUE

            4 INCHES RAIN IN GAUGE. FLOOD DEBRIS NOTED ON FALL CREEK
            ROAD WHERE WATER HAD CROSSED THE ROAD SOMETIME EARLIER.

WDB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Christian

When
March 4, 1:45 AM CST
Where
Christian forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.970, -93.189 (the zone’s center; the record gives no point)

Flood, Douglas

When
March 4, 8:15 AM CST
Where
Douglas forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.933, -92.499 (the zone’s center; the record gives no point)

Flood, Wright

When
March 4, 2:26 PM CST
Where
Wright forecast zone
Reported by
AMATEUR RADIO
Coordinates
37.270, -92.469 (the zone’s center; the record gives no point)

Flood, Taney

When
March 4, 9:19 PM CST
Where
Taney forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.655, -93.041 (the zone’s center; the record gives no point)

Flood, McDonald

When
March 4, 11:45 PM CST
Where
McDonald forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.629, -94.348 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389264, 5389265, 5389268, 5389267, 5389266.